FDA Warns of Amputation Risk Linked to Newer Diabetes Drug

May 22, 2017 04:15 pm News Staff

In a recent safety notice from the FDA's safety information and adverse event reporting program, MedWatch, agency officials have directed(www.fda.gov) that a new boxed warning be added to the package label of the medication canagliflozin (Invokana, Invokamet, Invokamet XR) to advise prescribers and patients of a heightened risk for leg and foot amputations associated with the drug.

[Foot with diabetic ulcers]

Canagliflozin is a member of the class of medications known as sodium-glucose cotransporter-2 (SGLT2) inhibitors. Marketed as single-ingredient products or in combination with other diabetes drugs such as metformin, SGLT2 inhibitors are FDA-approved for use in conjunction with diet and exercise to lower blood glucose in patients with type 2 diabetes -- specifically, by inhibiting renal glucose reabsorption. The safety and efficacy of SGLT2 inhibitors have not been established in patients with type 1 diabetes, and these drugs are not approved for use in these patients.

The MedWatch alert, issued on May 16, was based on results of two large clinical trials -- CANVAS (Canagliflozin Cardiovascular Assessment Study) and CANVAS-R (A Study of the Effects of Canagliflozin on Renal Endpoints in Adult Participants With Type 2 Diabetes Mellitus) -- which showed that leg and foot amputations occurred about twice as often in patients treated with the drug as in those who took a placebo.

Specifically, according to a related FDA drug safety communication,(www.fda.gov) the CANVAS trial found the risks of amputation over a year's time were equivalent to 5.9 out of every 1,000 patients for canagliflozin compared with 2.8 out of every 1,000 patients for placebo. In the CANVAS-R trial, the comparative risks were equivalent to 7.5 per 1,000 patients for canagliflozin and 4.2 per 1,000 patients for placebo.

Although amputations involving the toe or middle of the foot were the most common, amputations of the leg -- both above and below the knee -- also were seen. Some patients had more than one amputation, and some had amputations involving both limbs.

Additional details from the two studies are available in the data summary included in the drug safety communication.

The agency advised that before starting canagliflozin, clinicians should consider factors in a patient's history that may predispose him or her to needing an amputation, such as a personal history of amputation, peripheral vascular disease, neuropathy and diabetic foot ulcers. Risks associated with the drug should be discussed with each patient as part of the decision-making process before starting therapy, and prescribers should encourage patients to read the medication guide that accompanies their prescription.

It's essential that clinicians monitor patients taking the medication for signs and symptoms of infection, new pain or tenderness, sores, and ulcers involving the lower limbs, and that the drug be discontinued if any such signs develop. Patients should be instructed to monitor for the same signs and symptoms and, if any such problems appear, to seek medical advice immediately.

Infections of the lower limb, gangrene, diabetic foot ulcers, and ischemia were the events that most frequently precipitated the need for amputation, according to the FDA.

The current announcement updates an earlier safety communication(www.fda.gov) about canagliflozin that was prompted by the release of interim study results pointing to the increased amputation risk.

Previous safety communications about this drug have involved concerns about acute kidney injury,(www.fda.gov) as well as about its reported links to ketoacidosis and severe urinary tract infections.(www.fda.gov)

Related AAFP News Coverage
AAFP Endorses ACP Guideline on Medications for Type 2 Diabetes
(1/5/2017)

JAMA Study Finds Half of U.S. Adults Have Diabetes or Prediabetes
(9/18/2015)

More From AAFP
American Family Physician: AFP by Topic: Diabetes: Type 2